Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 192, NWS Dodge City, KS

June 16, 2024Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 2024, 4:31 PM CDT for Morton County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2024, 4:31 PM CDT (21:31 UTC)
Expired
Jun 16, 2024, 5:15 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Morton County, KS

The radar

The Dodge City radar (KDDC), 180 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1256 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

876 
WUUS53 KDDC 162131
SVRDDC
KSC129-162215-
/O.NEW.KDDC.SV.W.0192.240616T2131Z-240616T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
431 PM CDT Sun Jun 16 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Central Morton County in southwestern Kansas...

* Until 515 PM CDT.

* At 431 PM CDT, a severe thunderstorm was located 10 miles northwest
  of Elkhart, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3720 10204 3738 10183 3729 10165 3711 10157
      3703 10199 3713 10204
TIME...MOT...LOC 2131Z 223DEG 16KT 3713 10197 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

UMSCHEID
1 follow-up statement
535 
WWUS53 KDDC 162154
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
454 PM CDT Sun Jun 16 2024

KSC129-162215-
/O.CON.KDDC.SV.W.0192.000000T0000Z-240616T2215Z/
Morton KS-
454 PM CDT Sun Jun 16 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL MORTON COUNTY...

At 454 PM CDT, a severe thunderstorm was located 9 miles northwest of
Wilburton, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rolla and Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3711 10157 3707 10192 3718 10201 3735 10178
      3729 10165
TIME...MOT...LOC 2154Z 242DEG 9KT 3715 10190 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:02 PM CDT, 2 hours 29 minutes earlier. Its key messages:

  • There is a 20-30% chance for strong to marginally severe thunderstorms across west central Kansas and southwest Kansas this evening.
  • More significant thunderstorm chances (40-60%) are forecast late Tuesday into early Wednesday.
Area forecast discussion, Jun 16, 2:02 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
202 PM CDT Sun Jun 16 2024

.KEY MESSAGES...

- There is a 20-30% chance for strong to marginally severe
  thunderstorms across west central Kansas and southwest Kansas
  this evening.

- More significant thunderstorm chances (40-60%) are forecast
  late Tuesday into early Wednesday.

&&

.DISCUSSION...
Issued at 200 PM CDT Sun Jun 16 2024

WV imagery indicates a westerly flow aloft prevailing across the
Western High Plains well downstream of an upper level trough of low
pressure pushing southeast off the Pacific into the Pacific Northwest.
Near the surface, a lee side trough of low pressure remains anchored
in extreme southeast Colorado.

There is a minimal chance (20-30%) for isolated strong to marginally
severe thunderstorms across portions of southwest Kansas this evening
as the SREF indicates a southwest flow aloft developing across the
Western High Plains downstream of the upper level trough digging
southeast through the Pacific Northwest. Near the surface, prevailing
southerlies continue to help reinforce a deep pool of moisture ahead
of an anchored lee side trough in southeast Colorado, pushing surface
dewpoints well up into the mid/upper 60s(F). Steepening mid-level
lapse rates from strong daytime heating combined with more than
sufficient instability with MUCAPE values well above 2000-3000 J/kg
will set the stage for potential thunderstorm development late
this afternoon as H5 vort maxima eject out of the southern Rockies,
interacting with an axis of increased low level convergence associated
with the aforementioned lee side trough. Dynamic support aloft looks
less than robust with a rather weak field of southwesterlies spreading
east through the high plains, limiting the coverage of any convective
development, as well as severe potential. Any storms that do develop
could fester/redevelop during the overnight hours as a strong +50kt
low level jet kicks in across southwest Kansas. The latest HREF
supports the lower precip chances and isolated nature indicating
only a 10-20% probability of a more miss than hit 6-hr QPF exceeding
a tenth of an inch.

After a similar set up with a 20% chance of isolated storms across
a small portion of western Kansas late Monday afternoon/evening,
more significant thunderstorm chances (40-60%) arrive late Tuesday
into early Wednesday as medium range ensembles show an upper level
trough swinging east through the Northern Rockies into the Northern
High Plains, ushering an attendant cold front southeastward into
northern Kansas before stalling out by Tuesday evening. Considering
the ample amount of moisture/instability present, thunderstorm
development is likely in vicinity of the frontal boundary in
conjunction with peak heating. Taking in the projected location
of the stalled boundary, the NBM paints a 40-50% probability of
12-hr QPF exceeding one-quarter inch across portions of west central
and central Kansas, including the vicinity of the I-70 corridor, by
early Wednesday morning.

Above normal temperatures are forecast tonight as prevailing
southerlies reinforce a warmer air mass across western Kansas. The
latest HREF indicates a 50-70% probability of temperatures dropping
below 70F, so look for lows generally in the upper 60s(F)/lower
70s(F). The trend of unseasonably warm days continues Monday and
Tuesday with little change to the general air mass across western
Kansas, so widespread afternoon highs in the 90s(F) can be expected.
Cooler air arrives Wednesday with below normal temperatures forecast
in west central Kansas behind the stalled frontal boundary with much
warmer temperatures still expected in south central Kansas.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1139 AM CDT Sun Jun 16 2024

VFR conditions will prevail in vicinity of all TAF sites through
late afternoon. Isolated thunderstorms will then be possible across
portions of southwest Kansas this evening, potentially affecting the
vicinity of KGCK, KDDC, and KLBL generally after 00-02Z. Otherwise,
expect widespread VFR to continue overnight. Southerly winds around
15 to 25kt with gusts up to 30kt are expected to persist throughout
much of the period as a strong lee side trough of low pressure
remains anchored in extreme southeast Colorado.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Jun 16, 3:09 AM CDT, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
309 AM CDT Sun Jun 16 2024

KSZ030-031-043>046-061>066-074>081-084>090-170815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
309 AM CDT Sun Jun 16 2024 /209 AM MDT Sun Jun 16 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Marginal risk of severe weather this afternoon and this evening
mainly along and south of the K-96 corridor. Storms will be
isolated to widely scattered in nature with large hail up to 2
inches and gusty winds to 60 mph possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Marginal risk of severe weather for Monday and Tuesday with hail
and wind the main threats. Tuesday night through Thursday we could
see heavy rain in north central Kansas and this could lead to
localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed.

In the hours before

Special weather statement, Jun 16, 2:57 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
257 PM CDT Sun Jun 16 2024

KSZ074-084-085-162100-
Stanton KS-Stevens KS-Morton KS-
257 PM CDT Sun Jun 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MORTON...NORTHWESTERN
STEVENS AND SOUTHEASTERN STANTON COUNTIES THROUGH 400 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richfield, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3711 10189 3726 10200 3752 10164 3727 10144
TIME...MOT...LOC 1957Z 235DEG 19KT 3723 10188

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SUGDEN
Special weather statement, Jun 16, 4:12 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
412 PM CDT Sun Jun 16 2024

KSZ084-162200-
Morton KS-
412 PM CDT Sun Jun 16 2024

...A STRONG THUNDERSTORM WILL IMPACT MORTON COUNTY THROUGH 500 PM
CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkhart, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3714 10204 3731 10176 3723 10157 3699 10156
      3699 10204
TIME...MOT...LOC 2112Z 231DEG 27KT 3709 10194

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:19 PM CDTSpecial Weather StatementDDCHodgeman41 min
Jun 15, 7:25 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman50 min
Jun 15, 7:31 PM CDTSpecial Weather StatementDDCClark44 min
Jun 15, 7:44 PM CDTSpecial Weather StatementDDCKiowa46 min
Jun 15, 8:05 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Hodgeman55 min
Jun 15, 8:14 PM CDTSpecial Weather StatementDDCClark46 min
Jun 15, 8:18 PM CDTSpecial Weather StatementDDCHodgeman42 min
Jun 15, 8:32 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee58 min
Jun 15, 8:52 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford53 min
Jun 15, 9:21 PM CDTSpecial Weather StatementDDCPawnee24 min
Jun 15, 9:40 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa14 min
Jun 15, 10:12 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa63 min
Jun 15, 10:22 PM CDTFlash Flood WarningDDCFord, Hodgeman3 hr
Jun 15, 10:40 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFord, Kiowa50 min
Jun 15, 11:33 PM CDTSpecial Weather StatementDDCKiowa27 min
Jun 16, 1:23 AM CDTSpecial Weather StatementDDCScott22 min
Jun 16, 2:57 PM CDTSpecial Weather StatementDDCMorton63 min
Jun 16, 3:22 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton, Stevens35 min
Jun 16, 4:12 PM CDTSpecial Weather StatementDDCMorton48 min
Jun 16, 5:14 PM CDTSevere Thunderstorm WarningDDCMorton13 min
Jun 16, 5:49 PM CDTSpecial Weather StatementDDCStanton41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.